Tornadoes · United States · Ohio · 2009
EF0 tornado, Kingston, Ohio, August 20, 2009
This EF0 tornado ran 0.3 miles across Ross County on August 20, 2009, touching down at 4:20 PM EDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 20, 2009
- Touchdown
- 4:20 PM EDT (20:20 UTC)
- Lifted
- 4:21 PM EDT (20:21 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Crop damage
- $3,000
- County
- Ross County
- Touchdown point
- 39.444, -82.902
- Lift-off point
- 39.444, -82.900
- Record number
- 0908201420-01
What the Weather Service recorded
A series of storms moved through during the afternoon and evening hours on the 20th. These storms produced a tornado, hail, damaging thunderstorms winds, and minor flooding.
Based upon information received from eyewitnesses, it was determined that a brief and weak tornado touched down along Dry Run Road. The tornado entered a corn field and traveled a short distance before lifting.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
9 minutes of warning. NWS ILN issued a tornado warning for this county at 20:11 UTC, 9 minutes before the tornado touched down, in force until 20:45 UTC.
The county was under a severe thunderstorm watch, issued at 18:41 UTC and running to 22:18 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:41 UTC | 18:12 UTC | Severe Thunderstorm Warning | ILN |
| 18:41 UTC | 22:18 UTC | Severe Thunderstorm Watch | ILN |
| 20:11 UTC | 20:45 UTC | Tornado Warning | ILN |
| 20:29 UTC | 21:15 UTC | Tornado Warning | ILN |
| 20:39 UTC | 20:56 UTC | Tornado Warning | ILN |
| 01:24 UTC | 03:16 UTC | Flood Advisory | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Aug 20, 2:01 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 20, 2:01 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 201 PM EDT THU AUG 20 2009 .SYNOPSIS... AN UPPER LEVEL LOW IN THE GREAT LAKES WILL SEE MID LEVEL DISTURBANCES ROTATE AROUND IT THROUGH THE OHIO VALLEY TODAY AND TONIGHT. THE LOW TRACKS NORTHEAST AND OUT OF THE AREA LATE TONIGHT. A SURFACE COLD FRONT WILL CROSS THE OHIO VALLEY FROM NORTHWEST TO SOUTHEAST ON FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... REMNANTS FROM OVERNIGHT CONVECTION CONTINUING TO WEAKEN AS IT PUSHES EAST ACROSS OUR AREA THIS MORNING. HOWEVER...A FAIR AMOUNT OF CLOUD COVER ASSOCIATED WITH IT HAS ALSO OVERSPREAD THE AREA. THE EXCEPTION AT THIS POINT IS ACROSS OUR SOUTHEAST WHERE SATELLITE IMAGES ARE INDICATING A SIGNIFICANT AREA OF CLEAR SKIES. AS A RESULT...WOULD NOT BE SURPRISED TO SEE A LITTLE BIT OF RE-INTENSIFICATION IN THE SHOWERS AND THUNDERSTORMS AS THEY MOVE INTO OUR SOUTHEAST THROUGH EARLY AFTERNOON. BIG QUESTION WILL THEN BE WHETHER OR NOT WE WILL BE ABLE TO DESTABILIZE LATER THIS AFTERNOON AS WE LOSE SOME OF THE CLOUDS FROM CURRENT CONVENTION ACROSS THE AREA. EVEN IF THIS HAPPENS THOUGH...THINK BEST CHANCE FOR ANY REDEVELOPMENT WILL BE MORE TOWARD THIS EVENING. WILL THEREFORE TRIM BACK POPS SOME FOR THE TODAY PERIOD...PARTICULARLY IN THE GRIDS. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... THERE SHOULD BE AN ACTIVE SYSTEM WORKING NORTHEAST INTO THE REGION OVERNIGHT...RIDING ALONG THE SW- NE ORIENTED COLD FRONT. MID LEVEL S/W WILL BE THE PREVAILING INDICATOR OF THE STRONG STORMS...BUT THE GFS HAS BEEN INDICATING A SURFACE CIRCULATION UNDERNEATH THE UPPER S/W. IT QUICKLY EXITS NORTHEAST THIS AFTERNOON WITH RELATIVELY DRY AIR BEHIND IT BY THE LATE DAY AND EARLY EVENING. COLD AIR DOES NOT REALLY MAKE IT INTO THE CWA UNTIL OVERNIGHT FRIDAY...AND COULD SPARK SOME INSTABILITY SHOWERS ON SATURDAY AFTERNOON WITH THE PASSAGE OF THE UPPER TROUGH. ANY ACTIVITY HERE SHOULD BE VERY LIGHT AND SCATTERED IN NATURE. TEMPS WILL SEE A SLIGHT REBOUND ON SUNDAY AS THE HIGH SETTLES OVER THE REGION AND SUNSHINE SHOULD BE ABUNDANT. PREVIOUS FORECAST TEMPS AND LATEST GUIDANCE WERE CLOSE TO ONE ANOTHER AND FIT IN WITH CURRENT THOUGHTS OF UPCOMING SYSTEMS. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... A COLD FRONT WILL BE CROSSING THE CWA EARLY ON FRI WITH AN UPPER LEVEL LOW CENTERED NORTH OF THE GREAT LAKES. THE 12Z RUNS OF THE NAM12/GFS ARE TRENDING SLIGHTLY SLOWER WITH FROPA ON FRI...THUS HAVE SLOWED THE PROGRESSION OF LIKELY POPS A FEW HRS AT THE BEGINNING EARLY FRIDAY. WITH GFS ENSEMBLE AND ECMWF IN FAIRLY GOOD AGREEMENT...FCST IS PRIMARILY BASED OFF THE GFS. BEHIND THE FRONT...HIGH PRESSURE WILL BUILD IN FROM THE WEST ON SATURDAY. WITH AN H5 TROF CROSSING THE CWA SAT AFTN...SCHC POPS WERE ADDED ACROSS THE SERN TWO THIRDS OF THE CWA. THE CWA WILL BE IN A NNWRLY FLOW BY SUNDAY ON THE ERN PERIPHERY OF A DEEP RIDGE CENTERED ACROSS THE CNTRL CONUS. RIDGING WILL BUILD IN FROM THE WEST EARLY NEXT WEEK...ALLOWING FOR DRY AND WARM CONDITIONS TO CONTINUE INTO THE MIDDLE OF NEXT WEEK. A BROAD AREA OF HIGH PRESSURE WILL BE CENTERED ACROSS THE MID-ATLANTIC BY TUESDAY...WITH MORE OF A SRLY FLOW BECOMING DOMINANT AT THE SFC. FOR TEMPS...CLOUD COVERAGE AND WEAK CAA BEHIND THE FRONT WILL LIMIT HIGH TEMPS ON FRI TO THE U70S TO L80S. AS THE H5 TROF MOVES EAST OF THE OH VLY...THE OH VLY WILL MOVE INTO MORE OF A NWRLY FLOW...WITH HIGHS IN THE MID TO UPPER 70S ON SATURDAY...WITH A FEW LOCATIONS WARMING INTO THE L80S ACROSS NRN KY AND SW OH ON SUN. AS THE HIGH MOVES EAST OF THE AREA...TEMPS WILL BECOME PROGRESSIVELY WARMER NEXT WEEK...IN THE LOW TO MID 80S ON TUES AND WED. OVERNIGHT LOWS WILL BE COOLER THIS WEEKEND WITH DRIER AIR BUILDING IN AND ALLOW FOR DECENT RADIATIONAL COOLING...WITH LOWS IN THE MID TO UPPER 50S FRI NIGHT INTO MON NIGHT. WITH A SRLY FLOW BY MID-WEEK...LOWS WILL BE IN THE LOWER TO MID 60S TUES AND WED NIGHT. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... ISOLATED THUNDERSTORMS BEGINNING TO REDEVELOP ACROSS PARTS OF THE AREA EARLY THIS AFTERNOON. AS WE CONTINUE TO DESTABILIZE...COVERAGE SHOULD BECOME MORE WIDESPREAD THROUGH LATE AFTERNOON INTO EARLY EVENING SO WILL ALLOW FOR A TEMPO TSRA DURING THAT TIME FRAME. WE COULD THEN SEE A BIT OF A LULL IN PCPN THROUGH THE REST OF THE EVENING BUT PCPN SHOULD THEN FILL BACK IN AS ACTUAL FRONT MOVES IN OVERNIGHT. THERE IS STILL SOME LINGERING INSTABILITY OVERNIGHT SO A FEW THUNDERSTORMS WILL STILL BE POSSIBLE. WILL JUST COVER THAT THREAT WITH A CB FOR LATER TONIGHT. WIDESPREAD PCPN SHOULD THEN TAPER OFF LATE TONIGHT INTO FRIDAY MORNING FROM THE NORTHWEST. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JGL NEAR TERM...FRANKS SHORT TERM...FRANKS LONG TERM...WOODRUM AVIATION...JGL
Hazardous weather outlook, Aug 20, 2:43 PM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 243 PM EDT THU AUG 20 2009 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060- 061-070-077-211845- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-MONTGOMERY- BUTLER-HAMILTON- 243 PM EDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ097>100-OHZ026-044>046-052>056-062>065-071>074-078>082-088-211845- BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-LOGAN-UNION OH-DELAWARE- CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 243 PM EDT THU AUG 20 2009 ...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Special weather statement, Aug 20, 1:10 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 110 PM EDT THU AUG 20 2009 OHZ073-081-082-088-201800- ROSS OH-PIKE OH-SCIOTO OH-ADAMS OH- 110 PM EDT THU AUG 20 2009 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN ADAMS...NORTHWESTERN SCIOTO...PIKE AND SOUTHEASTERN ROSS COUNTIES THROUGH 200 PM EDT... AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR PEEBLES...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...AND VERY HEAVY DOWNPOURS. LOCATIONS IMPACTED INCLUDE... KINCAID SPRINGS...LUCASVILLE...PIKE LAKE...PIKETON AND WAVERLY. IN ADDITION...SMOKY CORNERS...OTWAY...RARDEN...LOMBARDSVILLE...POPLAR GROVE...MCDERMOTT...BEAR CREEK AND ELM GROVE ARE NEAR THE PATH OF THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. HATZOS
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
8.3 hours before the tornado, 77 km from the path. August 20, 2009.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- -27 J/kg
- Surface CAPE
- 630 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.4
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Lancaster (LHQ), 40 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:53 UTC | 83 | 72 | 190° 11 kt | 18 | 1010.2 | |
| 19:53 UTC | 85 | 71 | 200° 15 kt | 21 | 1009.1 | |
| 20:46 UTC | 78.8 | 71.6 | 220° 10 kt | 16 | 1009.5 | VCTS |
| 20:53 UTC | 78 | 73 | 200° 8 kt | 16 | 1008.5 | VCTS RA |
| 21:42 UTC | 73.4 | 69.8 | 210° 10 kt | 22 | 1009.1 | +TSRA BR |
| 21:49 UTC | 73.4 | 69.8 | 200° 12 kt | 19 | 1009.1 | TSRA BR |
| 21:53 UTC | 73 | 70 | 210° 11 kt | 19 | 1008.8 | TSRA BR |
| 21:58 UTC | 73.4 | 210° 8 kt | 19 | 1008.8 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cincinnati radar (KILN), 79 km away, was scanning. The volume nearest the touchdown began at 20:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:15 UTC | HAIL 1 | 2 Sw Kingston | Ross, OH | |
| 20:20 UTC | TORNADO | 2 S Kingston | Ross, OH | A BRIEF WEAK TORNADO TOUCHDOWN OCCURRED ALONG DRY RUN ROAD NEAR KINNIKINNICK CREEK...RESULTING IN SOME MINOR CROP DAMAGE. |
| 20:36 UTC | TSTM WND DMG | 1 Sw Tarlton | Pickaway, OH | POWERLINES REPORTED DOWN IN BETWEEN TARLTON AND ADELPHI. |
| 20:48 UTC | TSTM WND DMG | 4 Se Tarlton | Hocking, OH | A POWERLINE WAS REPORTED DOWN ON KRAFTER ROAD BETWEEN LOGAN AND TARLTON. |
| 20:55 UTC | TSTM WND DMG | Creola | Vinton, OH | TREES DOWN BETWEEN CREOLA AND LAKE HOPE STATE PARK. |
| 21:18 UTC | HAIL 0.75 | Nelsonville | Athens, OH | |
| 21:20 UTC | TSTM WND DMG | Nelsonville | Athens, OH | TREE DOWN IN NELSONVILLE AT MONROE ROAD |
| 21:20 UTC | HAIL 1.75 | 1 S Nelsonville | Athens, OH | |
| 21:57 UTC | LIGHTNING | 1 N Lancaster | Fairfield, OH | AN OUTBUIDING WAS REPORTED ON FIRE AFTER BEING STRUCK BY LIGHTNING. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.